Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 63, NWS Lincoln, IL

June 21, 2014Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 2014, 6:26 PM CDT for Vermilion County, Illinois. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 6:26 PM CDT (23:26 UTC)
Expired
Jun 21, 2014, 6:45 PM CDT
In force
19 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 130 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:42 PM CDTTSTM WND DMGBismarck, ILNUMEROUS REPORTS OF TREES DOWN ON POWER POLES OR ACROSS ROADS FROM BISMARCK TO DANVILLE.
Jun 21, 6:42 PM CDTTSTM WND DMGDanville, ILLARGE TREE DOWN AT LIBERTY LANE AND FERNDALE. TREE BLOCKING ROAD.
Jun 21, 6:42 PM CDTTSTM WND GST 64Vermilion County Airpor, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS53 KILX 212326
SVRILX
ILC183-212345-
/O.NEW.KILX.SV.W.0063.140621T2326Z-140621T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 645 PM CDT.

* AT 623 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HOOPESTON TO 6 MILES NORTHEAST OF OAKWOOD...AND
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...ALVIN...BISMARCK AND VERMILION COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKER 216 AND THE
INDIANA BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 4009 8754 4015 8784 4049 8770 4049 8752
TIME...MOT...LOC 2326Z 277DEG 23KT 4044 8760 4019 8770

HAIL...0.75IN
WIND...60MPH

$$
GEELHART
2 follow-up statements
649 
WWUS53 KILX 212334
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT SAT JUN 21 2014

ILC183-212345-
/O.CON.KILX.SV.W.0063.000000T0000Z-140621T2345Z/
VERMILION IL-
634 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
VERMILION COUNTY UNTIL 645 PM CDT...

AT 632 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF HOOPESTON TO 8 MILES NORTH OF 
DANVILLE TO DANVILLE...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DANVILLE AND VERMILION COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKER 216 AND
THE INDIANA BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 4013 8774 4049 8763 4049 8752 4009 8754
TIME...MOT...LOC 2334Z 277DEG 23KT 4043 8753 4026 8757
          4013 8766

HAIL...0.75IN
WIND...60MPH

$$
GEELHART
554 
WWUS53 KILX 212346
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
646 PM CDT SAT JUN 21 2014

ILC183-212356-
/O.EXP.KILX.SV.W.0063.000000T0000Z-140621T2345Z/
VERMILION IL-
646 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION 
COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS...PRIMARILY AROUND DANVILLE.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 4013 8774 4049 8763 4049 8752 4009 8754
TIME...MOT...LOC 2334Z 277DEG 23KT 4043 8753 4026 8757
          4013 8766

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:02 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 21, 6:02 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
602 PM CDT Sat Jun 21 2014

.DISCUSSION...
ISSUED 315 PM CDT Sat Jun 21 2014

SHORT TERM...Tonight through Tuesday

MCV over east central Iowa that sparked the strong to severe
storms in our area this afternoon and early evening will track
off to our east late tonight taking the rain chances with it.
Subsidence in the wake of the vort will bring a lull in the precip
thru tomorrow morning with only slight chances starting after
midnight thru Sunday morning before shower and storm chances ramp
up later tomorrow afternoon and especially tomorrow night as a more
significant wave approaches the Mid-Mississippi Valley. POPs will
increase to likely over most of the area Sunday night into Monday
as the upper wave approaches. Enough instability combined with
a better shear profile may make for another threat for severe storms
Monday afternoon and evening, depending on cloud cover during the
afternoon.

Upper wave and attendant cold front will sweep across our area
Tuesday morning taking most of the rain with it with the better
chances across the east, mainly during the morning. Weak high
pressure then expected to move across the area later in the day
bringing relatively quiet weather to the region for a brief time.

LONG TERM...Wednesday through Saturday

Model ensembles during this period not very clear cut with respect
to the upper pattern across the middle of the country with weak
disturbances embedded in the southwest flow, which produces some
significant problems with QPF and POPs in the extended. Temperatures
during this period will be close to normal but pinning down precip
chances with this type of flow is low confidence. Medium range models
try to amplify the southeast U.S. ridge but at the same time we see
energy progressing east across the Rockies and then turning northeast
around the periphery of the ridge into our area about every 2-3 days.
For now, will keep the bulk of our extended with slight chance POPs in
the grids with mentionable POPs confined to Saturday when one of
the aforementioned upper waves approaches our area.

&&

.AVIATION...
ISSUED 600 PM CDT Sat Jun 21 2014

Once thunderstorms clear our east and southeast TAF sites,
conditions are expected to settle down with the main forecast
concern being the development of ground fog late tonight. Mainly
VFR conditions expected in the wake of the storms but will need
to watch CMI as another cluster of storms was tracking southeast
out of northeast IL and may affect the CMI terminal in the next
hour or so with lower cigs and vsbys in TSRA. Right now, will
continue to shift the storms just to the east of CMI and not
include an additional group to cover the convection. All of our
TAF sites received some rainfall which will enhance the threat
for some MVFR vsbys in fog later tonight so will continue with
that mention into the early morning hours, and then VFR conditions
will prevail on Sunday once the fog lifts. Surface winds will be
variable in direction as the storms pass, and then tend to go
into a southeast to south direction later tonight with speeds
of 3 to 8 kts. Winds on Sunday will be from the south at 5 to
10 kts.

Smith
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT SAT JUN 21 2014

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
402 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK EAST AND SOUTHEAST ACROSS THE AREA INTO
EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL 9 PM.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
402 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING TOWARD
VERY LATE AFTERNOON NORTH OF I-70...AND IN THE EVENING TO THE
SOUTH. WHILE A COUPLE OF THE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM.

SMITH

In the hours before

Local storm report, Jun 21, 4:05 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             EUREKA                  40.72N 89.28W
06/21/2014  M0.50 INCH       WOODFORD           IL   EMERGENCY MNGR

            HALF INCH HAIL REPORTED A HALF MILE EAST OF EUREKA.

&&

EJL
Local storm report, Jun 21, 4:10 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     NEW HOLLAND             40.18N 89.58W
06/21/2014                   LOGAN              IL   EMERGENCY MNGR

            LARGE TREES WERE BLOWN DOWN IN NEW HOLLAND.

&&

EJL
Special weather statement, Jun 21, 5:56 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
556 PM CDT SAT JUN 21 2014

ILZ045-212330-
CHAMPAIGN-
556 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMPAIGN COUNTY UNTIL
630 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR URBANA...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. A 47 MPH GUST WAS
REPORTED AT WILLARD AIRPORT AT 541 PM.

PEOPLE IN EASTERN CHAMPAIGN COUNTY...INCLUDING THE CITIES OF
SAVOY...CHAMPAIGN...URBANA...PHILO...SIDNEY...ST. JOSEPH AND
HOMER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4019 8795 3991 8794 3997 8836 4024 8821
TIME...MOT...LOC 2255Z 275DEG 27KT 4006 8823

GEELHART
Special weather statement, Jun 21, 6:08 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT SAT JUN 21 2014

ILZ046-212345-
VERMILION-
608 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
645 PM CDT...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
HOOPESTON TO POTOMAC...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN VERMILION COUNTY...INCLUDING THE CITIES OF POTOMAC...
HOOPESTON...ROSSVILLE AND DANVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4016 8789 4049 8790 4049 8752 4013 8753
TIME...MOT...LOC 2308Z 287DEG 24KT 4053 8773 4024 8777

GEELHART
Local storm report, Jun 21, 6:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             BEARDSTOWN              40.01N 90.43W
06/21/2014  E0.75 INCH       CASS               IL   TRAINED SPOTTER

&&

ONTON
Local storm report, Jun 21, 6:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       BEARDSTOWN              40.01N 90.43W
06/21/2014  E1.50 INCH       CASS               IL   TRAINED SPOTTER

            1.50 TO 1.75 INCHES OF RAIN FELL IN 30 TO 45 MINUTES
            CAUSING MINOR STREET FLOODING.

&&

ONTON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 21, 2:15 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
Jun 21, 2:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
Jun 21, 2:32 PM CDTAreal Flood AdvisoryILXFulton3 hr
Jun 21, 2:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningILXKnox, Peoria28 min
Jun 21, 3:09 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford51 min
Jun 21, 3:15 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler45 min
Jun 21, 3:19 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Menard, Tazewell41 min
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell50 min
Jun 21, 4:00 PM CDTSevere Thunderstorm WarningILXCass, Morgan45 min
Jun 21, 4:39 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
Jun 21, 4:51 PM CDTAreal Flood AdvisoryILXCass, Morgan, Schuyler3 hr
Jun 21, 5:29 PM CDTSevere Thunderstorm WarningILXScott25 min
Jun 21, 5:56 PM CDTSpecial Weather StatementILXChampaign34 min
Jun 21, 6:08 PM CDTSpecial Weather StatementILXVermilion37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.